Virginia, 2022Tornadoes and Hail in Virginia, May 27, 2022
May 27, 2022 · NWS RNK · 36 events in 11 counties and zones
A strong cold front, in advance of a slow moving upper level low pressure system, brought multiple rounds of severe storms to southwest Virginia. With increasing instability and high low level shear, these storms produced damaging winds, hail and two tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $1.1 million
- Crop damage
- None recorded
- Events
- 36
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front, in advance of a slow moving upper level low pressure system, brought multiple rounds of severe storms to southwest Virginia. With increasing instability and high low level shear, these storms produced damaging winds, hail and two tornadoes. While most of the severe weather occurred during the morning hours of the 27th, a second round of storms produced damaging winds during the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 26, 8:12 PM EST, 7 hours 15 minutes earlier.
Area forecast discussion, May 26, 8:12 PM EST, 7 hours 15 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
912 PM EDT Thu May 26 2022
.SYNOPSIS...
A cold front will cross the area Friday, with a few strong
thunderstorms possible in the afternoon. Mountain showers
and clouds linger into Saturday. Dry and hot weather is
forecast to return for the last half of Memorial Day weekend
and through much of next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
A Flood Watch for flash flooding has been issued for parts of
southwest Virginia and northwest North Carolina.
A Flood Watch for flash flooding has been issued for our NC
counties along and west of the Interstate-77 corridor, and in
neighboring Grayson, Carroll, and Patrick Counties in VA.
Generous coverage of showers and storms have been streaming
north along the Interstate-77 corridor through the evening
hours. This is the first good shot of rain for the overnight
hours. The next is expected to be associated with the arrival
and passage of a cold front late tonight into early Friday
morning. The it is this time period when flash flooding will be
possible, across the watch area, especially those regions along
the crest of the Blue Ridge and along and near the Interstate-77
corridor. The watch starts and midnight and ends at noon on
Friday. While the heaviest rain is expected to end around or
slightly after daybreak Friday, lingering flooding could
continue through the morning hours.
As of 645 PM EDT Thursday...
Our latest update includes primarily a small adjustment to the
probability of precipitation across eastern sections of the
region. The progression of showers into that region has not been
as robust as earlier advertised. As such, have lowered the
probabilities over the next few hours, before ramping them back
up as we approach midnight.
Also, the adjustment will reflect minor changes to hourly
temperature, dew point, and sky cover to better reflect the
latest observations and expected trends through the evening
hours.
As of 600 PM EDT Thursday...
Severe Thunderstorm Watch #275 is in effect for parts of North
Carolina.
Have updated the forecast to reflect the potential for damaging
winds and large hail across the four counties of our forecast
area in North Carolina within the Severe Thunderstorm Watch.
As of 200 PM EDT Thursday...
Showers and thunderstorms this evening through Friday...
A stacked low pressure system is currently tracking through the
Midwest, bringing an attendant cold front along with it. Showers
will begin very drizzly from the southwest this afternoon and
evening before becoming stronger and potentially severe tonight and
into early Friday morning. High-res models suggest two stronger
lines of convection will impact our area in the next 24 hours.
The first will be prefrontal, with the timeframe of greatest threat
about 7PM to midnight. Competing model guidance suggests this could
be a more showery event with less severe threat than the second
line. Main threats associated with storms tonight and tomorrow will
be strong winds and high rainfall rates. The second line will be
more associated with actual fropa, and will cross the area in the
morning hours of Friday.
Currently have a few drizzly looking returns on radar in the
Mountain Empire and NC High Country. More widespread showers are
waiting just in the wings to the west, so expect rain to pick up in
the mountains within the next few hours. With little to no breaks in
cloud cover, environment will remain fairly stable, which will limit
storm activity. Isolated storms are in the forecast; however, with
the approaching front. Diurnal temperature swings will likewise be
held to a minimum with the moist and overcast setup. Highs in the
60s and 70s today will only drop to the mid 60s tonight, and then
back up into the 70s Friday.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 134 PM EDT Thursday...
A closed low will move from Ohio to Pennsylvania Friday night.
With a westerly downslope flow over the area, rain coverage will
shrink to just the western slopes overnight. Through the day
Saturday, this low will track off the New England coast, ending
rain chances for the area by the afternoon.
An upper level ridge will move over the region come Sunday and
wobble around in the vicinity into Wednesday. Temperatures Saturday
will warm to normal levels (70s), then above normal Sunday and
Monday. On Monday, temperatures will likely run around 10F warmer
than normal.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 150 PM EDT Thursday...
An upper level ridge will remain near the region through most of
next week. This ridge will keep temperatures 10F to 15F warmer than
normal. Afternoon temperatures are expected to be in the mid to
upper 80s across the mountains and low to mid 90s east.
Diurnal showers and thunderstorms return to the mountains Wednesday
and Thursday. Not much in the way of storms over the foothills and
piedmont.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
As of 730 PM EDT Thursday...
Sub-VFR conditions will prevail across most of the region
overnight and into tomorrow morning, with gradual improvement
across western and central sections of the region by the
afternoon.
Expect shower and some thunderstorm across the region overnight
with increased coverage around daybreak Friday with the arrival
and passage of a cold front.
Extended Aviation Discussion...
A cold front crosses the area through Friday. Showers and
thunderstorms ahead of the front will produce MVFR and
periodically lower conditions. A strong thunderstorm or two is
possible Friday afternoon, especially east of the Blue Ridge.
Isolated to scattered MVFR showers and thunderstorms are
possible Saturday and Sunday in the mountains, but it will be
drier and clearing over the Virginia and North Carolina
foothills and piedmont.
Dry and warmer weather and VFR conditions are expected across
southwest Virginia, northwest North Carolina and southeast West
Virginia on Monday under high pressure.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through Friday morning for VAZ015-016-032.
NC...Flood Watch through Friday morning for NCZ001>003-018>020.
WV...None.
&&
SYNOPSIS...DS/RCS/SH
NEAR TERM...DS/VFJ
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...DS/SH/VFJHazardous weather outlook, May 27, 3:09 AM EST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
409 AM EDT Fri May 27 2022
NCZ004>006-VAZ033>035-043>047-058-059-280815-
Stokes-Rockingham-Caswell-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
409 AM EDT Fri May 27 2022
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Showers and thunderstorms tonight may produce moderate to heavy rain
that could lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Strong to severe thunderstorms will be possible this afternoon,
especially east of the Blue Ridge. Damaging winds, large hail, and
heavy rainfall leading to flash flooding are all possible, as well as
an isolated tornado.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
VAZ007-009>014-017>020-022>024-WVZ042>044-507-508-280815-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
409 AM EDT Fri May 27 2022
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
Showers and thunderstorms tonight may produce moderate to heavy rain
that could lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003-019-020-VAZ032-280815-
Surry-Wilkes-Yadkin-Patrick-
409 AM EDT Fri May 27 2022
...FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
NCZ001-002-018-VAZ015-016-280815-
Ashe-Alleghany NC-Watauga-Grayson-Carroll-
409 AM EDT Fri May 27 2022
...FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
In the hours before
Local storm report, May 26, 10:15 PM EST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1115 PM EDT THU MAY 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG 1 N HAYS 36.27N 81.12W
05/26/2022 WILKES NC 911 CALL CENTER
TREE DOWN.
&&Local storm report, May 26, 10:21 PM EST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1121 PM EDT THU MAY 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM TSTM WND DMG CLINGMAN 36.19N 80.93W
05/26/2022 WILKES NC 911 CALL CENTER
TREE DOWN NEAR INTERSECTION OF CLINGMAN ROAD
AND OLD 60.
&&Local storm report, May 26, 10:27 PM EST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1127 PM EDT THU MAY 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TSTM WND DMG 3 S ROARING RIVER 36.18N 81.00W
05/26/2022 WILKES NC 911 CALL CENTER
TREE DOWN ALONG RUTH LINNEY ROAD.
&&Local storm report, May 26, 11:04 PM EST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1204 AM EDT FRI MAY 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG 5 W WINDY GAP 36.13N 81.07W
05/26/2022 WILKES NC 911 CALL CENTER
TREE DOWN ALONG FISHING CREEK ROAD.
0631 PM HAIL 2 SE WILKES COUNTY AIRP 36.19N 81.09W
05/26/2022 M0.25 INCH WILKES NC PUBLIC
REPORTED BY PUBLIC.
0638 PM TSTM WND DMG 3 S ROARING RIVER 36.18N 81.00W
05/26/2022 WILKES NC 911 CALL CENTER
TREE DOWN ALONG RUTH LINNEY ROAD.
0645 PM TSTM WND DMG 1 SSW ROARING RIVER 36.21N 81.00W
05/26/2022 WILKES NC 911 CALL CENTER
TREE DOWN.
0715 PM TSTM WND DMG 2 WSW BUCK SHOALS 36.09N 80.86W
05/26/2022 YADKIN NC PUBLIC
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
WSW BUCK SHOALS. TWO TREES DOWN AND A COUPLE
OF OUTBUILDINGS DAMAGED.
0720 PM TSTM WND DMG 1 N HAYS 36.27N 81.12W
05/26/2022 WILKES NC 911 CALL CENTER
TREE DOWN.
0720 PM TSTM WND DMG 2 S CLINGMAN 36.15N 80.93W
05/26/2022 WILKES NC 911 CALL CENTER
4 TREES DOWN ALONG OLD HIGHWAY 421.
0734 PM TSTM WND DMG 1 SE ARLINGTON 36.22N 80.82W
05/26/2022 YADKIN NC 911 CALL CENTER
TREE DOWN. TIME ESTIMATED FROM RADAR.
0745 PM TSTM WND DMG ELKIN 36.26N 80.85W
05/26/2022 SURRY NC 911 CALL CENTER
A FEW TREES DOWN IN THE WESTERN PORTION OF
SURRY COUNTY, STARTING IN ELKIN AT 7:45 PM
AND CONTINUING UNTIL AROUND 8:10. A FUNNEL
CLOUD WAS REPORTED ON CROTTS ROAD BUT THERE
WAS NO DAMAGE AT THAT LOCATION.
0815 PM TSTM WND DMG 1 NNE PINE RIDGE 36.52N 80.71W
05/26/2022 SURRY NC PUBLIC
TREES DOWN ACROSS HIGHWAY.
0827 PM TSTM WND DMG CLINGMAN 36.19N 80.93W
05/26/2022 WILKES NC 911 CALL CENTER
TREE DOWN NEAR INTERSECTION OF CLINGMAN ROAD
AND OLD 60.
0935 PM TSTM WND DMG 6 E ARARAT 36.59N 80.40W
05/26/2022 PATRICK VA 911 CALL CENTER
SIX TREES DOWN ALONG ROUTE 103. TIME
ESTIMATED FROM RADAR.
0938 PM TSTM WND DMG 2 E VADE MECUM 36.42N 80.28W
05/26/2022 STOKES NC 911 CALL CENTER
TREE DOWN. TIME ESTIMATED FROM RADAR.
1018 PM TSTM WND DMG 2 WNW FERRUM 36.92N 80.05W
05/26/2022 FRANKLIN VA 911 CALL CENTER
TELEPHONE LINES DOWN. TIME ESTIMATED FROM
RADAR.
&&Local storm report, May 26, 11:38 PM EST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1238 AM EDT FRI MAY 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM TSTM WND DMG 2 WNW THAXTON 37.36N 79.66W
05/26/2022 BEDFORD VA LAW ENFORCEMENT
ONE TREE DOWN.
&&
SHHSpecial weather statement, May 27, 12:48 AM EST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
148 AM EDT Fri May 27 2022
VAZ017-022-032-033-043-270615-
Henry VA-Franklin VA-Patrick VA-Floyd VA-Roanoke VA-
148 AM EDT Fri May 27 2022
...Strong windy shower will impact portions of southwestern Roanoke,
eastern Floyd, northwestern Henry, western Franklin and Patrick
Counties through 215 AM EDT...
At 147 AM EDT, Doppler radar was tracking a windy shower along a
line extending from Rocky Knob Recreation Area to near Stuart.
Movement was northeast at 40 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Stuart...
Floyd...
Copper Hill...
Bassett...
Ferrum...
Woolwine...
and Bent Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3655 8032 3679 8042 3709 8024 3711 8018
3719 8019 3727 8014 3678 7994 3654 8017
TIME...MOT...LOC 0547Z 210DEG 34KT 3679 8035 3657 8026
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RREvent by event
32 thunderstorm wind, 2 tornado, 2 hail. Local standard time, as filed.
Thunderstorm Wind, Henry
- When
- May 27, 3:27 AM EST to 3:29 AM EST
- Where
- Henry County, 2.06 mi NE of Bassett Forks to 1.62 mi NW of Collinsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 36.753, -79.927
One large tree was blown down due to thunderstorm winds along Applegate Lane. One tree fell on a power line and a power line was blown down along Seminole Drive due to thunderstorm winds.
Thunderstorm Wind, Henry
- When
- May 27, 3:30 AM EST
- Where
- Henry County, 1.16 mi SSW of Collinsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.704, -79.905
One tree was blown down on a power line due to thunderstorm winds along English Road.
Thunderstorm Wind, Henry
- When
- May 27, 6:10 AM EST
- Where
- Henry County, 2.08 mi NE of Bassett Forks to 1.37 mi N of Bassett Forks
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.754, -79.927
One tree was blown down due to thunderstorm winds along Applegate Lane. A second tree was blown down along Oak Level Road.
Thunderstorm Wind, Martinsville (C)
- When
- May 27, 6:23 AM EST
- Where
- Martinsville (C) County, 2.16 mi SE of Martinsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.660, -79.840
One tree down due to thunderstorm winds along Corn Tassel Trail.
Tornado, Bedford
- When
- May 27, 6:24 AM EST to 6:36 AM EST
- Where
- Bedford County, 0.95 mi ENE of Goode to 2.82 mi S of Coleman Falls
- Rating
- EF2
- Path length
- 6.3 mi
- Path width
- 330 yd
- Injuries
- 3 direct, 0 indirect
- Property damage
- $925,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.378, -79.365
An EF-2 tornado with max winds of 135 mph touchdown 0.4 miles southeast of Norwood before heading north northeast toward U.S Highway 221. The tornado crossed Bethany Church Road and Langford Lane where two mobile homes were destroyed. The tornado then continued northeast snapping and uprooting trees just west of the Ivy Hill Golf Course. Additional tree damage was noted on the western slopes of Fleming Mountain along Rocky Mountain Road. In total, 15 homes were damaged along with 35 structures including sheds, outbuildings, and garages. Three injuries were reported with zero fatalities. The length of the tornado track was estimated at 6.25 miles, and the maximum width was approximately 330 yards.
Thunderstorm Wind, Pittsylvania
- When
- May 27, 6:39 AM EST to 6:47 AM EST
- Where
- Pittsylvania County, 1.33 mi S of Bachelors Hall to 3.4 mi NNW of Westover Hills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- 911 Call Center
- Coordinates
- 36.581, -79.548
Multiple trees down due to thunderstorm winds around Westover Hills. Areas impacted by the downed trees include Loomfixer Lake Road, Moorfield Bridge Road, Deerfield Lane, Keswick Drive, and Pinecroft Road.
Thunderstorm Wind, Pittsylvania
- When
- May 27, 6:58 AM EST
- Where
- Pittsylvania County, 1.45 mi NNW of Chestnut Level
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.751, -79.375
One tree down due to thunderstorm winds along the 700 block of David Giles Lane.
Thunderstorm Wind, Pittsylvania
- When
- May 27, 7:04 AM EST
- Where
- Pittsylvania County, 1.01 mi W of Chatham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.821, -79.418
One tree down due to thunderstorm winds at the intersection of Concord Road and Callands Road.
Thunderstorm Wind, Pittsylvania
- When
- May 27, 7:04 AM EST to 7:12 AM EST
- Where
- Pittsylvania County, 2.17 mi E of Kentuck to 1.31 mi ESE of Laurel Grove
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $47,000
- Reported by
- 911 Call Center
- Coordinates
- 36.653, -79.261
Multiple trees down due to thunderstorms winds between Ringgold and Elmo. Areas impacted include Rocksprings Road, Deerfield Lane, Double Creek Road, and Dr Milmas Road. The worst of the damage was along the 1100 block of Dr. Milmas Road where a tree fell into a house. No injuries were reported.
Thunderstorm Wind, Halifax
- When
- May 27, 7:17 AM EST
- Where
- Halifax County, 0.03 mi N of Oak Level
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.730, -79.120
One power line down due to thunderstorm winds along Hummingbird Lane.
Thunderstorm Wind, Campbell
- When
- May 27, 7:17 AM EST
- Where
- Campbell County, 1.22 mi E of Altavista
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.119, -79.278
One tree down on a transformer and one tree down along Woodland Avenue due to thunderstorm winds.
Thunderstorm Wind, Halifax
- When
- May 27, 7:24 AM EST
- Where
- Halifax County, 0.48 mi WSW of Rodden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.828, -79.088
One tree down along Chatham Road due to thunderstorm winds.
Thunderstorm Wind, Halifax
- When
- May 27, 7:24 AM EST to 7:26 AM EST
- Where
- Halifax County, 0.27 mi SSE of Plato to 1.04 mi NNE of White Oak
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Emergency Manager
- Coordinates
- 36.797, -79.048
One tree down along Asbury Road and a few trees down along Chatham Road due to thunderstorm winds. A residential home also sustained damage with a few shingles, gutters, and pieces of siding blown off due to thunderstorm winds.
Thunderstorm Wind, Amherst
- When
- May 27, 7:36 AM EST to 7:39 AM EST
- Where
- Amherst County, 1.88 mi ESE of Monroe to 1.51 mi WNW of Sweet Briar
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.491, -79.098
One tree down along the 400 block of Possum Road and one tree down along Smoky Hollow Road due to thunderstorm winds.
Tornado, Charlotte
- When
- May 27, 8:00 AM EST to 8:01 AM EST
- Where
- Charlotte County, 1.68 mi W of Reese Shop to 1.66 mi W of Reese Shop
- Rating
- EF1
- Path length
- 0.06 mi
- Path width
- 60 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.999, -78.710
A National Weather Service survey team inspected storm damage along the western end of Green View Road approximately 1.6 miles south southwest of Chandlers Fork and 3.8 miles north of Randolph. The team concluded that the damage was from an EF-1 tornado with maximum wind gusts around 95 mph. The tornado briefly touched down and primarily affected one private residence along Green View Road. Significant roof damage along with glass doors and windows were broken on the home. A few trees and power lines were also damaged along Green View Road before the tornado lifted.
Thunderstorm Wind, Campbell
- When
- May 27, 8:03 AM EST
- Where
- Campbell County, 2.01 mi WNW of Morris Church
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.156, -78.936
One tree down due to thunderstorm winds along Lewis Ford Road.
Thunderstorm Wind, Appomattox
- When
- May 27, 8:03 AM EST to 8:05 AM EST
- Where
- Appomattox County, 1.04 mi SSW of Spout Spg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.335, -78.924
Two trees down due to thunderstorm winds along Reedy Spring Road.
Thunderstorm Wind, Charlotte
- When
- May 27, 8:07 AM EST
- Where
- Charlotte County, 0.04 mi N of Saxe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.931, -78.670
One tree down due to thunderstorm winds.
Thunderstorm Wind, Halifax
- When
- May 27, 8:15 AM EST
- Where
- Halifax County, 0.68 mi N of South Boston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.710, -78.900
One power line down due to thunderstorm winds on College Street.
Thunderstorm Wind, Appomattox
- When
- May 27, 8:17 AM EST
- Where
- Appomattox County, 2.44 mi ESE of Evergreen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.291, -78.737
One tree down due to thunderstorm winds at the intersection of Railroad Lane and Old Bethany Road.
Thunderstorm Wind, Appomattox
- When
- May 27, 8:23 AM EST
- Where
- Appomattox County, 4.04 mi WNW of Hixburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.357, -78.735
One tree down due to thunderstorm winds at the intersection of River Ridge Road and Morning Star Road.
Thunderstorm Wind, Charlotte
- When
- May 27, 8:45 AM EST
- Where
- Charlotte County, 0.69 mi S of Keysville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.040, -78.480
One tree down due to thunderstorm winds.
Thunderstorm Wind, Charlotte
- When
- May 27, 8:49 AM EST
- Where
- Charlotte County, 0.69 mi S of Drakes Branch
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.990, -78.600
One tree down due to thunderstorm winds.
Thunderstorm Wind, Roanoke
- When
- May 27, 3:33 PM EST to 3:36 PM EST
- Where
- Roanoke County, 2.85 mi ENE of Medley to 2.38 mi WNW of Bonsack
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 37.330, -79.950
One tree down at Orlando Avenue near Verndale Drive and one tree down along Carlos Drive due to thunderstorm winds.
Thunderstorm Wind, Roanoke
- When
- May 27, 3:45 PM EST
- Where
- Roanoke County, 0.69 mi N of Bonsack
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $200
- Reported by
- Broadcast Media
- Coordinates
- 37.330, -79.880
Large tree limbs down due to thunderstorm winds.
Thunderstorm Wind, Botetourt
- When
- May 27, 3:47 PM EST
- Where
- Botetourt County, 1.76 mi NW of Webster
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.370, -79.850
Thunderstorm winds brought down one tree down on a power line.
Thunderstorm Wind, Botetourt
- When
- May 27, 3:50 PM EST
- Where
- Botetourt County, 1.25 mi ESE of Blue Ridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.371, -79.800
Thunderstorm winds blew down one tree on a power line.
Thunderstorm Wind, Roanoke
- When
- May 27, 3:53 PM EST
- Where
- Roanoke County, 1.08 mi W of Leslie
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 37.222, -79.919
Thunderstorm winds blew down one tree down at the intersection of Goodman Road and Bandy Road.
Thunderstorm Wind, Bedford
- When
- May 27, 4:27 PM EST
- Where
- Bedford County, 0.32 mi ENE of Sedalia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.481, -79.444
One tree down due to thunderstorm winds.
Hail, Bedford
- When
- May 27, 4:30 PM EST
- Where
- Bedford County, 2.49 mi W of Forest New London Ar
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.271, -79.375
Thunderstorm Wind, Bedford
- When
- May 27, 4:35 PM EST
- Where
- Bedford County, 0.2 mi NW of Big Island
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.532, -79.372
Multiple trees down due to thunderstorm winds.
Hail, Bedford
- When
- May 27, 4:36 PM EST
- Where
- Bedford County, 0.8 mi N of Waugh
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.532, -79.349
Thunderstorm Wind, Amherst
- When
- May 27, 4:43 PM EST
- Where
- Amherst County, 2.69 mi NE of Elon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.551, -79.171
Thunderstorm winds blew down one tree which knocked down a power line.
Thunderstorm Wind, Campbell
- When
- May 27, 4:44 PM EST
- Where
- Campbell County, 1.1 mi W of Timberlake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $700
- Reported by
- Public
- Coordinates
- 37.330, -79.270
Thunderstorm winds blew shingles off a residence.
Thunderstorm Wind, Charlotte
- When
- May 27, 5:11 PM EST
- Where
- Charlotte County, 2.63 mi WNW of Keysville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 37.070, -78.521
Multiple trees were blown down by thunderstorm winds in the northeastern part of the county, mainly between Keysville and Abilene.
Thunderstorm Wind, Martinsville (C)
- When
- May 27, 7:13 PM EST
- Where
- Martinsville (C) County, 0.57 mi S of Martinsville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.672, -79.871
Multiple trees blocking roadways around the city due to thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 27 to 28, 20224 deaths · 3 events
- Tornadoes and Damaging Winds in Maryland, May 27, 2022$507,000 · EF1 · 22 events
- Tornado in Pennsylvania, May 27, 20223 injured · $325,000 · EF1 · 1 event
- Tornadoes and Damaging Winds in Virginia, May 27, 2022$181,000 · EF1 · 14 events
- Flash Flood and Damaging Winds in North Carolina, May 27, 2022$83,000 · 50 kt wind · 39 events
- Flash Flood in Indiana, May 27, 2022$300,000 · 1 event
- Damaging Winds in Virginia, May 27, 2022$39,000 · 55 kt wind · 18 events
- Tornado in Pennsylvania, May 27, 2022$70,000 · EF0 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 27, 202255 kt wind · 34 events
- Damaging Winds in Pennsylvania, May 27, 2022$22,000 · 52 kt wind · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 27, 202252 kt wind · 13 events
- Damaging Winds in New Jersey, May 27, 202250 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027774, 1027775, 1027777, 1027861, 1028295, 1027863, 1027866, 1027867, 1027868, 1027871, 1027968, 1027969, 1027970, 1027973, 1029595, 1027976, 1027979, 1027978, 1027982, 1027981, 1027983, 1028010, 1027987, 1028018, 1028024, 1028027, 1028028, 1028032, 1028039, 1028045, 1028047, 1028048, 1028051, 1028049, 1028053, 1028077.